Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

The Weierstrass approximation theorem
and a characterization of the unit circle


Authors: J. Bochnak and W. Kucharz
Journal: Proc. Amer. Math. Soc. 127 (1999), 1571-1574
MSC (1991): Primary 14G30, 14C99
DOI: https://doi.org/10.1090/S0002-9939-99-05231-4
Published electronically: February 17, 1999
MathSciNet review: 1653417
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We study real algebraic morphisms from nonsingular real algebraic varieties $X$ with $\dim X \geq 1$ into nonsingular real algebraic curves $C$. We show, among other things, that the set of real algebraic morphisms from $X$ into $C$ is never dense in the space of all $\mathcal C^\infty$ maps from $X$ into $C$, unless $C$ is biregularly isomorphic to a Zariski open subset of the unit circle.


References [Enhancements On Off] (What's this?)

  • [1] S. Akbulut and H. King, Topology of Real Algebraic Sets, Math. Sci. Research Institute publ. 25, Springer, New York, Berlin, Heidelberg, 1992. MR 94m:57001
  • [2] J. Bochnak, M. Coste and M.-F. Roy, Géométrie Algébrique Réelle, Springer, Berlin and New York, 1987. MR 90b:14030
  • [3] J. Bochnak and W. Kucharz, On real algebraic morphisms into even-dimensional spheres, Ann. of Math. 128 (1988), 415-433. MR 89k:57060
  • [4] J. Bochnak and W. Kucharz, Algebraic models of smooth manifolds, Invent. Math. 97 (1989), 585-611. MR 91b:14076
  • [5] J. Bochnak and W. Kucharz, Elliptic curves and real algebraic morphisms, J. Algebraic Geometry 2 (1993), 635-666. MR 94e:14072
  • [6] O. Forster, Lectures on Riemann Surfaces, Springer, Berlin, Heidelberg, New York, 1981.MR 83d:30046
  • [7] M. W. Hirsch, Differential Topology, Springer, Berlin, Heidelberg, New York, 1976.MR 56:6669; MR 96c:57001
  • [8] B. Mazur, Arithmetic on curves, Bull. Amer. Math. Soc. 14 (1986), 209-260. MR 88e:11050

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 14G30, 14C99

Retrieve articles in all journals with MSC (1991): 14G30, 14C99


Additional Information

J. Bochnak
Affiliation: Department of Mathematics, Vrije Universiteit, De Boelelaan 1081, 1081 HV Amsterdam, The Netherlands
Email: bochnak@cs.vu.nl

W. Kucharz
Affiliation: Department of Mathematics, University of New Mexico, Albuquerque, New Mexico 87131
Email: kucharz@math.unm.edu

DOI: https://doi.org/10.1090/S0002-9939-99-05231-4
Received by editor(s): July 29, 1996
Published electronically: February 17, 1999
Additional Notes: Both authors were partially supported by NATO Collaborative Research Grants Programme CRG 960011
The second author was partially supported by NSF Grant DMS-9503138
Communicated by: Ron Donagi
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society